Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO

July 15, 2016Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2016, 5:30 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 5:30 PM MDT (23:30 UTC)
Expired
Jul 15, 2016, 6:00 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:32 PM MDTHAIL 1.75Ne Greenwood Village, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS55 KBOU 152330
SVRBOU
COC005-031-160000-
/O.NEW.KBOU.SV.W.0155.160715T2330Z-160716T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
  SOUTH CENTRAL DENVER COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 600 PM MDT

* AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
  CENTENNIAL...OR 8 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EASTERN DENVER...SOUTHERN AURORA...CENTENNIAL...
  NORTHWESTERN PARKER...GREENWOOD VILLAGE...LONE TREE...
  ARAPAHOE PARK AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3959 10498 3973 10490 3968 10463 3956 10470
      3956 10489
TIME...MOT...LOC 2329Z 282DEG 15KT 3965 10484 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
250 
WWUS55 KBOU 152344
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT FRI JUL 15 2016

COC031-152353-
/O.CAN.KBOU.SV.W.0155.000000T0000Z-160716T0000Z/
DENVER CO-
544 PM MDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DENVER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3958 10490 3971 10479 3968 10463 3956 10470
      3956 10489
TIME...MOT...LOC 2343Z 282DEG 15KT 3964 10476 

$$

COC005-160000-
/O.CON.KBOU.SV.W.0155.000000T0000Z-160716T0000Z/
ARAPAHOE CO-
544 PM MDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN ARAPAHOE COUNTY...

AT 543 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN
AURORA...OR 12 MILES SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHERN AURORA...EASTERN CENTENNIAL...NORTHWESTERN PARKER...
GREENWOOD VILLAGE...LONE TREE...ARAPAHOE PARK AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3958 10490 3971 10479 3968 10463 3956 10470
      3956 10489
TIME...MOT...LOC 2343Z 282DEG 15KT 3964 10476 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
204 
WWUS55 KBOU 152355
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT FRI JUL 15 2016

COC005-160005-
/O.EXP.KBOU.SV.W.0155.000000T0000Z-160716T0000Z/
ARAPAHOE CO-
555 PM MDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ARAPAHOE COUNTY
WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3958 10490 3971 10479 3968 10463 3956 10470
      3956 10489
TIME...MOT...LOC 2349Z 282DEG 15KT 3964 10476 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:27 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 3:27 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT FRI JUL 15 2016

.SHORT TERM...(This evening through Saturday)
Issued at 205 PM MDT Fri Jul 15 2016

At this time convection this morning over SW NE has pushed a
boundary back into the foothills increasing dewpoints over the
region as well as gusty ENE winds. Increased moisture combined
with heating and upslope have created widespread convection over
the foothills that is moving ESE across southern CWA counties. The
boundary has pushed in Denver International drying conditions over
the NE counties with temperatures dropping into the upper 60s to
lower 70s. These storms will continue through the afternoon hours
but expect storms to interact with cooler conditions over the east
lose some instability and strength. Looking upstream water vapor
is showing some drying over SW NE that will move onto the plains
and help to scatter out ceilings overnight. This could lead to
patchy fog and stratus for early tomorrow morning on the plains.

For Saturday the upper level ridge over the Great Basin will
elongate and bring zonal flow over the region tomorrow morning
then turn more southwesterly during the afternoon and evening.
This increased SW will contribute to warm and dry conditions
across the CWA. Winds will increase with interaction from a jet
skimming to the north of the state. In addition warming
temperatures will help to mix down mid level winds up to 40 mph
over the higher elevations creating for increased fire danger. On
the plains temperatures will once again rise into the mid 90s with
very isolated chance for storms further over the NE plains.

.LONG TERM...(Saturday night through Friday)
Issued at 205 PM MDT Fri Jul 15 2016

Colorado will be trending to a more Southwest flow aloft through
the rest of the Weekend with even warmer temperatures for Eastern
Colorado and the mountains. There will still be higher moisture
levels along the Eastern Colorado border areas so will keep some
low pops for thunderstorms there for both Saturday night and again
for the late day on Sunday. Temperatures will be well into the 90s
across lower elevations.

High pressure aloft will slowly build Northward into the Central
high plains through the middle of next week. This steering flow
will begin to draw up moisture from the Southwest and back into
Western Colorado and the mountains. This will lead to an increase
chance of showers and thunderstorms and have indicated higher pops
there through the middle of the week. Some of this moisture may
begin to spill out on the plains but hard to say how far East it
will make it. Will generally have scattered pops in the mountains
and more isolated coverage over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 205 PM MDT Fri Jul 15 2016

Active conditions continue with developing convection over the
foothills that will progress eastward impacting areas around
Denver airports. Will continue with VCTS as cooler temperatures
are moving in from the NE from a boundary. This could help to cut
off some heating and weaken storm development. Winds will continue
to gust from the ENE through 01z then begin to veer around to
drainage overnight. With storm development to the south of APA
cannot rule out a quick change in direction to the south with the
possibility of outflows from collapsing cells.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Fri Jul 15 2016

For Saturday...increased dry and warm SW flow will once again
create critical fire danger conditions for mountain fire zones. RH
values will range from 10 to 15% for the late afternoon time frame
with wind gusts up to 30 mph at times with mixing from increasing
temperatures.

Still some elevated fire concerns on Sunday afternoon with
continued low rh but winds may become too marginal for a fire
weather watch. Since we will have a red flag warning on Sunday
will not hoist any watch for Sunday to avoid confusion.

&&

.BOU Watches/Warnings/Advisories...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ211-213-217.

&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jul 15, 10:55 AM MDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT FRI JUL 15 2016

COZ030>051-161700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING ALONG AND
EAST OF A LINE FROM FORT MORGAN TO LIMON. LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED FROM THE STRONGEST STORMS...AND AN ISOLATED
TORNADO IS ALSO POSSIBLE. FARTHER WEST ALONG THE I-25 URBAN
CORRIDOR...ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON AND EVENING WITH BRIEF RAIN AND GUSTY WINDS. TONIGHT
SOME LINGERING STORMS MAY CONTINUE OVER THE FAR EASTERN PLAINS
WITH PARTLY CLOUDY SKIES AND LOWS IN THE UPPER 50S TO LOWER 60S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THE NORTHEAST PLAINS OF
COLORADO LATE ON SATURDAY AND SUNDAY. AN ISOLATED STORM OR TWO
COULD PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY
RAINFALL. IN THE HIGH COUNTRY...VERY WARM AND GUSTY WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY TO POTENTIALLY PRODUCE CRITICAL
WILDFIRE BEHAVIOR CONDITIONS...SPECIFICALLY FOR THE PARK AND GORE
RANGES AS WELL AS MIDDLE AND NORTH PARKS.

FOR THE PERIOD MONDAY THROUGH THURSDAY...A WARM...MOIST AND
UNSTABLE SOUTHWEST FLOW IS EXPECTED TO INCREASE THE CHANCE OF
THUNDERSTORMS ACROSS THE REGION ESPECIALLY IN THE HIGH COUNTRY.
THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THE EASTERN PLAINS AFTER
2 PM.

In the hours before

Special weather statement, Jul 15, 4:07 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT FRI JUL 15 2016

COZ041-152230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
407 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT AND EAST
CENTRAL DOUGLAS COUNTIES UNTIL 430 PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PONDEROSA PARK...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH...THE PINERY AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3933 10473 3949 10474 3948 10450 3932 10452
TIME...MOT...LOC 2207Z 272DEG 17KT 3942 10467

RPK
Special weather statement, Jul 15, 4:22 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT FRI JUL 15 2016

COZ039-043-152245-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-CENTRAL AND SOUTH WELD COUNTY CO-
422 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER COUNTY UNTIL
445 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NIWOT...OR 24 MILES NORTH OF DENVER...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN BOULDER...LONGMONT...NORTHERN BROOMFIELD...LAFAYETTE...
LOUISVILLE...ERIE...FREDERICK...NIWOT AND ELDORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4016 10496 4000 10501 4000 10505 3994 10506
      3995 10526 4017 10519
TIME...MOT...LOC 2221Z 275DEG 12KT 4007 10513

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:33 PM MDTSpecial Weather StatementBOUElbert42 min
Jul 14, 6:39 PM MDTSevere Thunderstorm WarningBOUElbert30 min
Jul 14, 7:23 PM MDTSevere Thunderstorm WarningBOUElbert18 min
Jul 15, 2:50 AM MDTFire Weather WatchBOUGrand, Jackson, Summit12 hr
Jul 15, 3:00 PM MDTRed Flag WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Larimer and 2 more30 hr
Jul 15, 4:07 PM MDTSpecial Weather StatementBOUDouglas23 min
Jul 15, 4:22 PM MDTSpecial Weather StatementBOUBroomfield23 min
Jul 15, 5:04 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver26 min
Jul 15, 5:50 PM MDTSpecial Weather StatementBOUDouglas25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.